Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

July 20, 2003Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2003, 3:46 AM CDT for Big Stone County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 3:46 AM CDT (08:46 UTC)
Expired
Jul 20, 2003, 4:30 AM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2126 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS53 KABR 200846
SVRABR
MNC011-200930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 430 AM CDT

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF CLINTON...OR ABOUT 17 MILES
  SOUTHEAST OF SISSETON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON...GRACEVILLE AROUND 410 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4557 9679 4541 9661 4539 9625 4558 9628

$$
KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:22 AM CDT, 24 minutes earlier.

Area forecast discussion, Jul 20, 3:22 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SUN JUL 20 2003

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MAIN CONCERN WITH THE SHORT TERM PERIOD IS THE CONVECTION MOVING
THROUGH THE AREA THIS MORNING. STRONG INSTABILITY ALONG THE FRONT
CURRENTLY MOVING THROUGH THE AREA HAS COMBINED WITH AN ABUNDANCE OF
MOISTURE TO SET OFF NUMEROUS THUNDERSTORMS OVER THE EASTERN CWA.
MORE COMING IN FROM NORTH DAKOTA AT THIS TIME...SO WILL KEEP MENTION
OF THUNDERSTORMS GOING INTO THE MORNING HOURS FOR THE EAST.

A BROAD UPPER HIGH WILL REMAIN OVER THE WESTERN UNITED STATES
THROUGH THE PERIOD...WITH A TROUGH DIGGING SOUTHWARD OVER THE OHIO
VALLEY. THIS TROUGH DOES PUSH OFF A BIT TO THE EAST BY
TUESDAY...ALLOWING THE HIGH TO BUILD SLIGHTLY TO THE EAST AND INTO
THE PLAINS. AT THE SURFACE...HIGH PRESSURE WILL MOVE IN BEHIND THE
EXITING FRONT TONIGHT...THEN REMAINS DOMINANT UNTIL TUESDAY NIGHT.
AT THAT TIME...A FRONTAL BOUNDARY SLIDES INTO WESTERN NORTH DAKOTA
AND LOOKS TO BE THE NEXT WEATHER MAKER IN THE EXTENDED PERIOD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
DID NOT DO MUCH WITH THIS PERIOD WITH LIMITED TIME DUE TO CURRENT
SEVERE WEATHER IN THE AREA AND MODELS STILL INDICATING A FAIRLY
MUDDLED PICTURE...ESPECIALLY FROM THURSDAY ON. THE AFOREMENTIONED
FRONTAL BOUNDARY SHOULD MOVE THROUGH THE CWA WEDNESDAY NIGHT AND
THURSDAY...WITH A BROAD AREA OF LOW PRESSURE SETTING UP OVER THE
REGION FRIDAY AND SUNDAY. DID NOT CHANGE CURRENT PRECIPITATION
FORECAST...AND ONLY MADE MINOR ADJUSTMENTS TO WINDS AND TEMPERATURES
TO FIT WITH TIMING OF FRONTAL PASSAGE.

.ABR...NONE.

PARKIN
Hazardous weather outlook, Jul 19, 5:45 AM CDT, 22 hours 1 minute before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM
THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN
AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT
THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND
THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY
AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Jul 20, 2:00 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0200 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    BRADLEY                   SD   0.75 IN HAIL
07/20/03   CLARK

GILLESPIE
Local storm report, Jul 20, 2:01 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0201 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    CLARK                     SD   0.75 IN HAIL
07/20/03   CLARK

GILLESPIE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.